At least four fatal overdoses have occurred in Carroll County since Wednesday, Jan. 3, according to local law enforcement and health officials.
The Carroll County Department of Health issued a public health alert on Friday to warn the community and remind them about good Samaritan laws.
“This could be due to a number of causes, but such spikes are often related to heroin or cocaine laced with fentanyl or carfentanil,” synthetic opioids which, even in small doses, can be deadly, according to the health department alert.
It warns that counterfeit pain and anxiety pills may also be laced with fentanyl.
“The pills are disguised to look like frequently prescribed and commonly abused medications such as Percocet, oxycodone, Xanax and others,” according to the alert.
In Carroll, 48 people died of overdoses in 2017, according to the latest data from the Carroll County Sheriff’s Office. At least 18 of those were related to fentanyl. Another 18 were because of heroin or a combination of heroin and fentanyl, six to other controlled dangerous substances and two to prescription drugs. The cause of four other deaths had not been determined by the Office of the State Medical Examiner as of Friday, Jan. 5.
“We’re investigating each incident individually,” said Sheriff Jim DeWees. “We can speculate that it’s heroin laced with fentanyl, but we won’t know until we get the toxicology reports back.”
He urged those that need help with substance abuse, or know a loved one who does, to contact law enforcement or the health department who can direct them to resources.
In Maryland, you are immune from being charged, arrested or prosecuted for certain crimes if you provide help or assist someone experiencing a medical emergency due to alcohol or drugs.
Health and law enforcement officials encourage individuals to call 911 for immediate medical assistance if they believe someone is suffering from an overdose.
First responders should use caution and utilize appropriate personal protective equipment when handling carfentanil due to the drug’s ability to be absorbed through the skin, the health department warned.